Alert archive / Kansas / Red Flag Warnings in 2010

Red Flag Warning 5, NWS Wichita, KS

April 6, 201014 counties in Kansas

NWS Wichita, KS issued this red flag warning at Apr 6, 2010, 5:10 AM CDT for 14 counties in Kansas. It took effect at Apr 6, 2010, 1:00 PM CDT. It was in force for 7 hr. 11 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 6, 2010, 5:10 AM CDT (10:10 UTC)
In effect from
Apr 6, 2010, 1:00 PM CDT
Expired
Apr 6, 2010, 7:47 PM CDT
In force
7 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Butler County, KS, Chase County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 73 km from the middle of the area, began a volume at 10:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 6, 2:45 PM CDTTSTM WND GST 60Cottonwood Falls, KSSPOTTER ESTIMATED PEA TO HALF INCH HAIL WITH 50 TO 60 MPH WINDS.
Apr 6, 3:22 PM CDTHAIL 13 S Burns, KS
Apr 6, 3:22 PM CDTHAIL 1Burns, KS
Apr 6, 5:17 PM CDTHAIL 0.881 E Whitewater, KSBUTLER EMERGENCY MANAGER REPORTS NICKEL HAIL WITH 45 MPH WINDS AND TORRENTIAL RAIN.
Apr 6, 5:31 PM CDTTSTM WND GST 55W Benton, KSEMERGENCY MANAGER REPORTS 50 TO 55 MPH WINDS AT NW 30TH AND BUTLER.
Apr 6, 5:36 PM CDTFLASH FLOOD5 N Burns, KS5 INCHES OF RAIN WAS CAUSING A CREEK TO COME OUT OF ITS BANKS.
Apr 6, 6:33 PM CDTHAIL 1Cassoday, KS
Apr 6, 6:35 PM CDTTSTM WND GST 604 Ese Whitewater, KSWHEELBARROW FLEW ABOUT 60FT
Apr 6, 6:45 PM CDTHAIL 14 Se Matfield Green, KS
Apr 6, 7:30 PM CDTHAIL 0.75Madison, KS50 TO 55 MPH WINDS
Apr 6, 7:35 PM CDTTSTM WND GST 601 S Madison, KSQUARTER SIZE HAIL WAS COVERING THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 10.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2010-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1440 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2010-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 297 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1440 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
940 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
297 m²/s²
0-3 km storm-relative helicity
373 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

725 
WWUS83 KICT 061010
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
510 AM CDT TUE APR 6 2010


KSZ032-033-047>053-067-069-070-082-091-062130-
/O.NEW.KICT.FW.W.0005.100406T1800Z-100407T0300Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-BUTLER-GREENWOOD-KINGMAN-HARPER-
510 AM CDT TUE APR 6 2010

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM
CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM
CDT THIS EVENING. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN KANSAS...32...33...47...48...49...50...51...52...53
...67...69...70...82...91.

EXTREME GRASSLAND FIRE DANGER IS EXPECTED TODAY ACROSS MUCH OF
CENTRAL AND SOUTH CENTRAL KANSAS WHERE A LARGE AREA OF CURED
GRASS REMAINS. GUSTY SOUTHERLY WINDS WILL SHIFT TO WESTERLY AS A
DRYLINE MOVES EASTWARD ACROSS THE WARNED AREA...AND RELATIVE
HUMIDITIES COULD DROP TO 15 TO 20 PERCENT. OUTDOOR BURNING IS NOT
RECOMMENDED TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

SCHRECK
2 follow-up statements
764 
WWUS83 KICT 062045
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
345 PM CDT TUE APR 6 2010

KSZ032-033-047>053-067-069-070-082-091-070300-
/O.CON.KICT.FW.W.0005.000000T0000Z-100407T0300Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-BUTLER-GREENWOOD-KINGMAN-HARPER-
345 PM CDT TUE APR 6 2010

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN KANSAS...32...33...47...48...49...50...51...52...53
...67...69...70...82...91.

EXTREME OR VERY HIGH GRASSLAND FIRE DANGER IS EXPECTED LATE THIS
AFTERNOON AND EVENING ACROSS MUCH OF CENTRAL AND SOUTH CENTRAL
KANSAS WHERE A LARGE AREA OF CURED GRASS REMAINS. GUSTY SOUTHERLY
WINDS WILL SHIFT TO THE NORTHWEST AS A DRY LINE MOVES EASTWARD
ACROSS THE WARNED AREA...AND RELATIVE HUMIDITIES COULD DROP TO 15
TO 20 PERCENT. OUTDOOR BURNING IS NOT RECOMMENDED THIS AFTERNOON
OR EARLY THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$
COX
004 
WWUS83 KICT 070047
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
747 PM CDT TUE APR 6 2010

KSZ032-033-047>053-067-069-070-082-091-070200-
/O.CAN.KICT.FW.W.0005.000000T0000Z-100407T0300Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-BUTLER-GREENWOOD-KINGMAN-HARPER-
747 PM CDT TUE APR 6 2010

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE RED
FLAG WARNING. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN KANSAS...32...33...47...48...49...50...51...52...53
...67...69...70...82...91.

WINDS WILL REMAIN GUSTY THIS EVENING...HOWEVER THE GRASSLAND 
FIRE DANGER IS EXPECTED TO DROP FROM EXTREME TO THE VERY HIGH 
CATEGORY BY DARK.

$$

KED

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Apr 6, 3:10 AM CDT, 2 hours earlier.

Area forecast discussion, Apr 6, 3:10 AM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
310 AM CDT TUE APR 6 2010

.DISCUSSION...

MAIN FORECAST CONCERNS ARE GUSTY WINDS TODAY AND THUNDERSTORM
CHANCES THIS AFTERNOON AND TONIGHT.

TODAY-TONIGHT:
AN UPPER LEVEL TROUGH IS MOVING INTO THE ROCKIES THIS MORNING...WITH
A SURFACE LOW STRENGTHENING IN THE LEE OF THE ROCKIES. CONVECTION
THAT DEVELOPED MONDAY EVENING HAS MOVED INTO NORTHEAST NEBRASKA AND
IOWA...AND THE DRYLINE HAS RETREATED ACROSS WESTERN PORTIONS OF
KANSAS AND OKLAHOMA. SURFACE WINDS HAVE CONTINUED TO BE QUITE GUSTY
OVERNIGHT...AND WILL INCREASE AGAIN THIS MORNING. WE WILL BE ISSUING
A WIND ADVISORY FOR THE ENTIRE FORECAST AREA...AND ALTHOUGH SOME
LOCATIONS WILL NOT SEE ADVISORY CRITERIA WINDS UNTIL THIS
AFTERNOON...WE WILL KEEP IT SIMPLE AND INCLUDE ALL COUNTIES IN THE
SAME TIMEFRAME.

THE DRYLINE WILL MOVE EAST AGAIN TODAY...WITH THE COLD FRONT
TRAILING BEHIND AND EVENTUALLY PUSHING EASTWARD THROUGH THE FORECAST
AREA LATE THIS AFTERNOON AND TONIGHT. WARM MID-LEVELS WILL KEEP
THUNDERSTORMS AT BAY UNTIL MID-AFTERNOON...WHEN THE CAP DECREASES
ENOUGH TO ALLOW STORMS TO DEVELOP. AT THAT POINT...THE DRYLINE WILL
LIKELY HAVE MADE IT THROUGH WICHITA. WITH 0-6KM SHEAR OF 55 TO 65
KNOTS AND 1500-2500J/KG MLCAPE DURING THE LATE AFTERNOON...ANY OF
THE STORMS THAT DEVELOP CAN BECOME SUPERCELLS AND PRODUCE LARGE HAIL
AND GUSTY WINDS...AND A TORNADO OR TWO CANNOT BE RULED OUT. THESE
STORMS WILL THEN TRANSITION TO BE MORE LINEAR AS THEY MOVE INTO
SOUTHEAST KANSAS FOR THE EVENING AND SHOULD BE EAST OF THE FORECAST
AREA BY MIDNIGHT OR SO.

WEDNESDAY-SUNDAY:
AS THE UPPER LOW MOVES THROUGH THE AREA ON WEDNESDAY...WOULD EXPECT
SOME SHOWERS ACROSS CENTRAL AND POSSIBLY SOUTH CENTRAL KANSAS. DOES
NOT LOOK LIKE ANY REAL SIGNIFICANT RAINFALL...BUT WILL KEEP SOME
PRECIPITATION CHANCES GOING DURING THE DAY WEDNESDAY. AFTERNOON
TEMPERATURES WILL BE BELOW NORMAL FOR MOST OF THE AREA.

AFTER THE UPPER LOW MOVES THROUGH...QUIETER WEATHER WILL BE IN STORE
FOR THE NEXT FEW DAYS. UPPER FLOW WILL BRIEFLY BECOME MORE ZONAL FOR
THE REMAINDER OF THE WEEK...BEFORE THE NEXT UPPER TROUGH MOVES ONTO
THE WEST COAST. TEMPERATURES WILL CLIMB ABOVE NORMAL ONCE
AGAIN...WITH 70S EXPECTED THROUGH THE WEEKEND.

SCHRECK

&&

.FIRE WEATHER...
WHERE THERE IS STILL QUITE A BIT OF CURED GRASS...FIRE DANGER WILL
BE VERY HIGH BOTH TODAY AND WEDNESDAY. FIRE DANGER WILL APPROACH
EXTREME IN CENTRAL KANSAS THIS AFTERNOON WITH WINDS AROUND 30 TO 35
MPH AND GUSTS TO 45 MPH. ALSO...AS THE DRYLINE MOVES EASTWARD
TODAY...RELATIVE HUMIDITIES WILL DROP TO 15 TO 20 PERCENT BEHIND THE
DRYLINE.

FIRE WEATHER CONDITIONS IMPROVE FOR THURSDAY AND FRIDAY...WITH
LIGHTER WINDS AND CLEAR SKIES.

SCHRECK

&&

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
SCATTERED MVFR CIGS ARE EXPECTED OVERNIGHT...THOUGH CONFIDENCE ON
THE AREAL EXTENT IS NOT AS HIGH BASED ON LATEST SATELLITE TRENDS
AND 00Z MODEL GUIDANCE. OCCASIONALLY STRONG AND GUSTY WINDS WILL
PREVAIL ACROSS MUCH OF THE AREA THROUGH THE FORECAST VALID PERIOD.
DEEP SURFACE LOW PRESSURE ACROSS NORTHWEST KANSAS WILL BEGIN TO
MOVE EAST LATE TONIGHT THRU TUESDAY...AS THE ASSOCIATED UPPER TROF
EJECTS OUT ACROSS THE CENTRAL PLAINS. A RATHER STRONG PRESSURE
GRADIENT WILL EXIST ACROSS THE AREA INTO EARLY TUESDAY MORNING
WITH STRONG SOUTH WINDS. WINDS WILL VEER TO THE WEST-SOUTHWEST
BEHIND THE DRY LINE FRONT ON TUESDAY AFTERNOON ACROSS CENTRAL
KANSAS WITH DEEP MIXING CONTINUING TO PROMOTE STRONG/GUSTY WINDS.
SCATTERED CONVECTION IS POSSIBLE AHEAD OF THE FRONT ACROSS
SOUTHEAST KANSAS ON TUESDAY AFTERNOON. WINDS WILL SHIFT TO THE
NORTHWEST ACROSS CENTRAL KANSAS BEHIND THE SURFACE COLD FRONT BY
TUESDAY EVENING.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    84  44  59  35 /  10  10  20  10
HUTCHINSON      83  39  57  34 /  10  10  30   0
NEWTON          82  42  55  35 /  10  10  30  10
ELDORADO        79  45  56  36 /  20  20  20  10
WINFIELD-KWLD   82  46  62  35 /  20  20  10  10
RUSSELL         76  38  54  32 /  10  10  50   0
GREAT BEND      75  35  54  31 /  10  10  50   0
SALINA          80  43  54  35 /  10  10  50  10
MCPHERSON       80  40  53  34 /  10  10  30  10
COFFEYVILLE     76  52  64  38 /  30  60  10  10
CHANUTE         77  50  62  37 /  30  60  10  10
IOLA            76  50  61  37 /  30  50  10  10
PARSONS-KPPF    76  52  63  38 /  30  60  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 9 AM THIS MORNING TO 8 PM CDT THIS EVENING
FOR KSZ032-033-047>053-067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Apr 5, 10:24 PM CDT, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1024 PM CDT MON APR 5 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-070330-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1024 PM CDT MON APR 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR AREAS NORTH OF
I-70. IF STORMS DEVELOP THEY WILL LIKELY BE STRONG WITH GUSTY
WINDS TO 50 MPH AND HAIL UP TO NICKEL SIZE.

GUSTY SOUTH WINDS WILL RESULT IN VERY HIGH FIRE DANGER ACROSS
PORTIONS OF CENTRAL KANSAS AND THE FLINT HILLS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG TO SEVERE STORMS ARE POSSIBLE ON TUESDAY AFTERNOON AND
EVENING EAST OF KANSAS TURNPIKE...AS THE FRONTAL BOUNDARY PUSHES
THROUGH THE AREA. BOTH LARGE HAIL AND DAMAGING WINDS WILL BE
POSSIBLE...BUT AN ISOLATED TORNADO CANNOT BE RULED EARLY TUESDAY
EVENING. THE SEVERE THREAT WILL TRANSITION TO MORE OF A DAMAGING
WIND THREAT FOR SOUTHEAST KANSAS FOR TUESDAY NIGHT AS THE COLD
FRONT PUSHES RAPIDLY EAST.

THE GRASSLAND FIRE DANGER WILL BE VERY HIGH ACROSS CENTRAL KANSAS
AND THE FLINT HILLS TUESDAY THROUGH WEDNESDAY. VERY HIGH FIRE
DANGER WILL AGAIN BE POSSIBLE FOR PARTS OF CENTRAL AND SOUTHEAST
KANSAS ON THURSDAY.

A CHANCE OF THUNDERSTORMS RETURNS TO THE AREA SUNDAY NIGHT. AT
THIS TIME...A FEW STRONG STORMS LOOK POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 3:22 AM CDTWind AdvisoryICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more18 hr
Apr 6, 2:29 PM CDTSevere Thunderstorm WarningICTButler, Chase, Marion61 min
Apr 6, 3:20 PM CDTAreal Flood WarningICTChase4 hr
Apr 6, 3:25 PM CDTSevere Thunderstorm WarningICTButler, Chase, Marion65 min
Apr 6, 3:55 PM CDTAreal Flood WarningICTButler5 hr
Apr 6, 4:32 PM CDTSevere Thunderstorm WarningICTButler, Chase, Marion58 min
Apr 6, 4:39 PM CDTAreal Flood WarningICTMarion5 hr
Apr 6, 5:18 PM CDTFlash Flood WarningICTButler, Chase, Marion5 hr
Apr 6, 5:34 PM CDTSevere Thunderstorm WarningICTButler, Harvey, Sedgwick56 min
Apr 6, 5:50 PM CDTAreal Flood WarningICTSedgwick3 hr
Apr 6, 6:08 PM CDTSevere Thunderstorm WarningICTButler, Chase, Marion42 min
Apr 6, 6:37 PM CDTSevere Thunderstorm WarningICTChase30 min
Apr 6, 6:43 PM CDTSevere Thunderstorm WarningICTGreenwood62 min

Nearby

Red Flag Warnings in Kansas, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.